Severe de novo pustular psoriasiform immune-related adverse event associated with nivolumab treatment for metastatic esophageal adenocarcinoma

Riyad N.H. Seervai, Meghan Heberton, Woo Cheal Cho, Pavandeep Gill, Mariela B. Murphy, Phyu P. Aung, Priyadharsini Nagarajan, Carlos A. Torres-Cabala, Anisha B. Patel, Juan Ruiz-Bañobre, Amit Om, Toshiyuki Yamamoto, Vasiliki Nikolaou, Jonathan L. Curry

Research output: Contribution to journalArticlepeer-review

2 Scopus citations

Abstract

Breakthrough targeted therapies have produced significant improvements in survival for cancer patients, but have a propensity to cause cutaneous immune-related adverse events (irAEs). Psoriasiform irAEs, representing about 4% of dermatologic toxicities associated with immune checkpoint inhibitor (ICI) therapy, are usually mild, occur in older patients and present as an exacerbation of existing psoriasis after several doses of ICI therapy. We report a case of a 58-year-old woman with metastatic esophageal adenocarcinoma and no prior history of psoriasis who developed a pustular psoriasiform irAE, beginning 3 days after initiation of nivolumab and progressing to confluent erythroderma with pustules over 2 weeks despite topical steroid use. She had concurrent acrodermatitis enteropathica, clinically diagnosed and confirmed with a low serum zinc level, that improved with supplementation. Her psoriasiform irAE was refractory to systemic steroids and acitretin, prompting discontinuation of nivolumab and treatment with ustekinumab and concomitant slow taper of acitretin and prednisone. Pustular psoriasiform irAE is a rare but severe dermatologic toxicity resulting from ICI therapy. Given the diverse morphologic types of cutaneous irAEs that can occur during ICI therapy, a clinical and histopathologic examination of dermatologic toxicities is critical to identify patients who may benefit from biologic therapy.

Original languageEnglish (US)
Pages (from-to)472-481
Number of pages10
JournalJournal of cutaneous pathology
Volume49
Issue number5
DOIs
StatePublished - May 2022

Keywords

  • dermatologic toxicity
  • immune-related adverse events
  • immunotherapy
  • nivolumab
  • pustular psoriasis
  • ustekinumab

ASJC Scopus subject areas

  • Pathology and Forensic Medicine
  • Histology
  • Dermatology

Fingerprint

Dive into the research topics of 'Severe de novo pustular psoriasiform immune-related adverse event associated with nivolumab treatment for metastatic esophageal adenocarcinoma'. Together they form a unique fingerprint.

Cite this